There is no shortage of choices when it comes to birth control options. Those who want a long-lasting, hands-off method may choose to go with an IUD, while other people may opt for the birth control pill because of its ease of use. 

For those looking for a relatively low maintenance method of birth control, Depo Provera (also known as Depo Shot) may be a good option. Depo Shot is not only highly effective, but it can also help decrease cramping and pain during menstrual periods.

Despite Depo Shot’s effectiveness, there have been many questions surrounding the use of the birth control shot and potential weight gain.

 

What is Depo-Provera?

Depo Shot is a contraceptive injection that uses progestin to prevent pregnancy. When delivered according to the recommended 12-week dosing schedule, Depo Shot is 94% effective.

 

Depo-Provera and Weight Gain

Weight gain has been reported across many different contraceptive methods, including birth control pills, IUDs, the patch, etc. In most cases, studies have shown that there doesn’t seem to be much of a difference in weight gain between women who do use some method of hormonal birth control versus women who don’t. 

A study done several years ago showed a correlation between Depo Shot and weight gain. In this study, 25% of the women receiving the Depo Shot gained weight within the first six months of starting this method of contraception. When compared with their starting weight, these women gained 5% (or more) of their body weight in these six months.

It was predicted that the women who gained weight within the first six months of the study would likely continue gaining weight if they continued with their scheduled birth control shots. Seventy five percent, or the majority of women in this study, didn’t report weight gain. 

 

Why Does the Depo Shot Cause Weight Gain?

Research has shown that the women who gained weight within the first six months of starting Depo Shot had three risk factors:

  • They had a body mass index under 30
  • They had children before starting Depo Shot 
  • They reported an increase in their appetite six months after starting Depo Shot

The women who gained weight experienced an overall increase in their body fat mass. This is in contrast to the birth control pill, where an increase in weight can often be attributed to water retention. 

 

What To Do In Case of Weight Gain

In addition to maintaining a healthy lifestyle, including regular exercise, a balanced diet and managing stress, users of Depo Shot should monitor any changes in their bodies.

Women with the risk factors mentioned above, including having children before starting Depo Shot with a body mass index under 30, should be closely followed by their doctor or healthcare professional. 

A perfect marker for a touchpoint is 12 weeks after the first Depo Shot was received, which is around the time when the next dose is to be administered. This timing allows the user to take note of any changes to her weight, body and appetite. If signs of weight gain or appetite changes are apparent, alternate birth control options can be explored.

Studies have shown that women who switched to a non-hormonal method of birth control after stopping Depo Shot were able to lose some of the weight gained.

Deciding on which method of birth control to use is a personal choice. Some women value convenience and ease of use, while others look at other factors, including potential weight gain. As indicated, 75% of the women who received Depo Shot did not experience significant weight gain. 

If you are interested in using Depo Shot as your chosen method of contraception and are concerned about weight gain, speak to your doctor or healthcare provider about the risk factors and whether another type of birth control would be best for you.

 

Continue Reading 169 Views